question and answer
Hot flashes and sweating after menopause
September 2010
What might be done for an 80-year-old patient who suffers from hot flashes and excessive sweating that’s damaging her quality of life? I’ve reviewed her medication and found no likely side effects that explain her symptoms. In the absence of specific treatment, what might you suggest as symptomatic treatment for her comfort? Youssef Hassan, MD, Trois-Rivières, QC

Hot flashes occur in approximately 70% of menopausal women and typically last a couple of years. But in 12-15% of women, these vasomotor symptoms can persist into their 60s and approximately 9% of women still have these symptoms after the age of 70. Hot flashes usually occur several times per day but can be particularly problematic at night and are associated with chronic insomnia.

As for treatment, although long-term use of estrogen is no longer recommended, a trial with low-dose estrogen (conjugated estrogen 0.3 mg. daily or a transdermal patch) is often quite effective. Estrogen should be administered continuously for the treatment of hot flashes, rather than on a cyclic schedule. In women who have not had a hysterectomy, estrogen needs to be given in combination with a progesterone. After the severe vasomotor symptoms are better controlled, the estrogen should be gradually tapered and discontinued. Other drug treatments that can be tried include antidepressants, e.g. SNRIs such as venlafaxine 37.5 mg to 75 mg per day. Some of the SSRIs have been effective, such as paroxetine, but remember that this is a strongly anticholinergic drug and can cause many other problems in the frail elderly. Gabapentin given at night has also reduced hot flashes in some trials, but in many locations isn’t covered by the provincial drug formulary for seniors.

As for the patient with troublesome night sweats, this might be an early symptom of underlying malignancy, chronic infection, adverse effect of antidepressants (TCAs or SSRIs) not to mention such possible causes as hyperthyroidism, hypoglycemia, etc. A good initial approach to dealing with excessive overnight sweating includes a review of the sleep environment to ensure that the bedroom is not excessively hot or inadequately ventilated. Anticholinergics, such as Artane (trihexyphenidyl) or Cogentin (benztropine mesylate), can be effective for hyperhydrosis, but again the anticholinergic side effects may preclude their use in many of the frail elderly.

practice guidelines & special reports
subscription   |   advertising information   |   about us   |   contact us   |   privacy statement   |   legal terms of use   |   Doctors review
Oncology Exchange   |   Relay   |   Health Essentials   |   Our Voice   |   login